Alert archive / Pennsylvania / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Pittsburgh, PA

July 17, 20219 counties in Pennsylvania; 4 counties in Ohio

NWS Pittsburgh, PA issued this flash flood watch at Jul 17, 2021, 2:46 AM EDT for 9 counties in Pennsylvania; 4 counties in Ohio. It took effect at Jul 17, 2021, 6:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2021, 2:46 AM EDT (06:46 UTC)
In effect from
Jul 17, 2021, 6:00 AM EDT
Expired
Jul 17, 2021, 6:05 PM EDT
In force
12 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None

Counties Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Tuscarawas County, OH, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGUS61 KPBZ 170646
FFAPBZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pittsburgh PA
246 AM EDT Sat Jul 17 2021

OHZ039>041-048-PAZ007>009-013>016-020-022-171500-
/O.NEW.KPBZ.FF.A.0003.210717T1000Z-210718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
Including the cities of Sharon, Punxsutawney, Butler, Beaver
Falls, Aliquippa, Coshocton, New Philadelphia, Grove City,
Tionesta, Carrollton, Kittanning, Malvern, Ford City, Ambridge,
Oil City, Clarion, Columbiana, East Liverpool, Monaca, Dover, New
Castle, Ellwood City, Hermitage, Salem, Brookville, and Franklin
246 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EDT THIS MORNING THROUGH 
THIS EVENING...

The National Weather Service in Pittsburgh has issued a

* Flash Flood Watch for Portions of east central Ohio, including the 
  following areas, Carroll, Columbiana, Coshocton and Tuscarawas. 
  Portions of Pennsylvania, including the following areas, 
  Armstrong, Beaver, Butler, Clarion, Forest, Jefferson PA, 
  Lawrence, Mercer and Venango.

* From 6 AM EDT this morning through this evening.

* Rounds of locally heavy rainfall associated with a slow moving 
  front will be possible across the Watch area today. Extremely wet 
  soils will lead to rapid runoff and possible flash flooding in 
  areas of heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
972 
WGUS61 KPBZ 171436
FFAPBZ

Flood Watch
National Weather Service Pittsburgh PA
1036 AM EDT Sat Jul 17 2021

OHZ039>041-048-PAZ007>009-013>016-020-022-180000-
/O.CON.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
Including the cities of Sharon, Punxsutawney, Butler, Beaver
Falls, Aliquippa, Coshocton, New Philadelphia, Grove City,
Tionesta, Carrollton, Kittanning, Malvern, Ford City, Ambridge,
Oil City, Clarion, Columbiana, East Liverpool, Monaca, Dover, New
Castle, Ellwood City, Hermitage, Salem, Brookville, and Franklin
1036 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of east central Ohio, including the following areas, 
  Carroll, Columbiana, Coshocton and Tuscarawas. Portions of 
  Pennsylvania, including the following areas, Armstrong, Beaver, 
  Butler, Clarion, Forest, Jefferson PA, Lawrence, Mercer and 
  Venango.

* Until 8 PM EDT this evening.

* Showers and thunderstorms capable of producing heavy rainfall will 
  continue today ahead of a slow moving cold front. Saturated soils 
  from previous rounds of rain will lead to more rapid runoff and 
  make flash flooding possible for areas that receive heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
318 
WGUS61 KPBZ 171952
FFAPBZ

Flood Watch
National Weather Service Pittsburgh PA
352 PM EDT Sat Jul 17 2021

OHZ039>041-048-PAZ007-008-013-020-172100-
/O.CAN.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Lawrence-
Beaver-
Including the cities of New Castle, Coshocton, Ellwood City,
Monaca, New Philadelphia, Hermitage, Grove City, Oil City,
Sharon, Salem, Carrollton, Columbiana, Franklin, East Liverpool,
Ambridge, Beaver Falls, Malvern, Aliquippa, and Dover
352 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of east central Ohio, including 
the following areas, Carroll, Columbiana, Coshocton and Tuscarawas. 
Portions of Pennsylvania, including the following areas, Beaver, 
Lawrence, Mercer and Venango. has been cancelled.

The Flood Watch is cancelled.

$$

PAZ009-014>016-022-180000-
/O.CON.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forest-Butler-Clarion-Jefferson PA-Armstrong-
Including the cities of Punxsutawney, Clarion, Tionesta,
Kittanning, Butler, Ford City, and Brookville
352 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of northwest and western Pennsylvania, including the 
  following areas, in northwest Pennsylvania, Forest and Jefferson 
  PA. In western Pennsylvania, Armstrong, Butler and Clarion.

* Until 8 PM EDT this evening.

* Training thunderstorms over saturated soil may result in flash 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JL
485 
WGUS61 KPBZ 172205
FFAPBZ

Flood Watch
National Weather Service Pittsburgh PA
605 PM EDT Sat Jul 17 2021

PAZ009-014>016-022-172315-
/O.CAN.KPBZ.FF.A.0003.000000T0000Z-210718T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forest-Butler-Clarion-Jefferson PA-Armstrong-
Including the cities of Punxsutawney, Clarion, Tionesta,
Kittanning, Butler, Ford City, and Brookville
605 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of northwest and western 
Pennsylvania, including the following areas, in northwest 
Pennsylvania, Forest and Jefferson PA. In western Pennsylvania, 
Armstrong, Butler and Clarion. has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

JL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 12:21 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 12:21 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1221 AM EDT Sat Jul 17 2021

.SYNOPSIS...
Shower and thunderstorm chances will continue until high pressure
begins to build on Sunday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Made a quick update late this evening to adjust PoPs based off
latest radar trends and short term guidance. Otherwise, the forecast
looks to be on track. Previous discussion follows..

The severe threat has diminished for the night, but there remains
some threat of localized flooding, mainly north of I 80. A warm front
extending from Midwestern low press is lifting nwd and will be the
convergent focus for warm- process rainfall through the night.
Despite flash flooding in Mercer County, current trends are that the
frontal boundary will continue to lift north of the PBZ area.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Showers and more localized thunderstorms will continue Saturday as
the upper trough/cold front slowly moves southeast. The lack of
instability and moist mid-levels should mitigate any severe threat
despite stronger jet support. However, flooding concerns may persist
for locations with saturated ground as ample moisture will remain in
the region. With fropa not expected until later in the day,
temperature should hold near seasonal averages Saturday.

Precipitation chances will lower Saturday night into Sunday morning
with fropa, as dry air/subsidence fills in its wake.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Drier and more seasonable conditions should return Sunday into Monday
under the influence of sfc high pressure, though an isolated shower
can't be ruled out as the cold core of the upper trough will sit near
the area.

Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
Showers will continue through the night along a frontal zone near the
Lake Erie shoreline. Additional elevated showers within a warm-
advection regime ahead of an advancing shortwave trough will develop
across ern OH.

Most terminals overnight will remain dry, but may see cig or vsby
restrictions given saturated near-sfc airmass. The approaching wave
may increase wind sufficiently to keep vsby from dropping too far,
but cigs could bounce around between VFR and LIFR.

Scattered showers will be on the increase during Sat morning,
particularly in ern OH and nwrn PA. Modest heating should support
increasing coverage of tstms by 17-18Z along a line from near DUJ-
BVI-HLG as wind veers swly and becomes gusty. Bkn MVFR cigs can be
expected by mid- day. Tstm coverage will wane by early evening with
loss of heating and the departure of the trough.

.Outlook...
VFR and mostly dry conditions are likely Sun and Mon under the
influence of high pressure. Periodic precipitation chances are likely
again by mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

Update...Kramar
Hazardous weather outlook, Jul 16, 7:21 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
721 PM EDT Fri Jul 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-WVZ001>004-
172330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-
Allegheny-Armstrong-Washington-Hancock-Brooke-Ohio-Marshall-
721 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rainfall may cause localized flooding problems on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ023-031-073>076-WVZ012-021-509>514-172330-
Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
721 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are Saturday. The main threat will be
damaging wind gusts, and heavy rain may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-172330-
Mercer-Venango-Forest-Clarion-Jefferson PA-
721 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

Heavy rainfall may cause localized flooding problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rainfall may cause localized flooding problems on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 16, 9:02 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     FLASH FLOOD      POLK                    41.37N  79.93W
07/16/2021                   VENANGO            PA   911 CALL CENTER

            MULTIPLE ROADS HAVE FLOODING ISSUES.

&&

EVENT NUMBER PBZ2101994

SKH
Local storm report, Jul 16, 11:13 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1113 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      1 ESE FREDONIA          41.32N  80.25W
07/16/2021                   MERCER             PA   EMERGENCY MNGR

            WATER RESCUE ALONG DELAWARE RD FOR A CAR STRANDED IN
            FLOOD WATER

&&

EVENT NUMBER PBZ2101995

KRAMAR
Local storm report, Jul 16, 11:32 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     CUSH CREEK              40.77N  78.86W
07/16/2021                   INDIANA            PA   911 CALL CENTER

            WIRES DOWN ON CUSH CREEK ROAD

&&

EVENT NUMBER PBZ2101996

KRAMAR
Local storm report, Jul 16, 11:37 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     1 ENE TRAFFORD          40.39N  79.75W
07/16/2021                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ON 7TH ST EXT

&&

EVENT NUMBER PBZ2101997

KRAMAR
Local storm report, Jul 16, 11:44 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1144 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLASH FLOOD      1 S REYNOLDS HEIGHTS    41.33N  80.39W
07/16/2021                   MERCER             PA   911 CALL CENTER

            CRESTVIEW DRIVE NEAR REYNOLDS VFW FLOODED. 20 FT OF
            ROADWAY WASHED OUT ALONG SR-4014 NEAR REYNOLDS
            INDUSTRIAL PARK RD.

&&

CORRECTED REMARKS

EVENT NUMBER PBZ2101992

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:28 PM EDTAreal Flood AdvisoryPBZMercer, Venango3 hr
Jul 17, 11:21 AM EDTAreal Flood AdvisoryPBZForest, Mercer, Venango4 hr
Jul 17, 12:34 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 17, 1:39 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington3 hr
Jul 17, 2:30 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland45 min
Jul 17, 2:51 PM EDTSevere Thunderstorm WarningPBZIndiana39 min
Jul 17, 4:01 PM EDTAreal Flood AdvisoryPBZAllegheny, Fayette, Greene, Washington, Westmoreland92 min
Jul 17, 4:30 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland45 min
Jul 17, 12:43 PM EDTAreal Flood AdvisoryPBZBelmont, Harrison, Jefferson3 hr

Nearby

Flash Flood Watches in Pennsylvania, 2021Flash Flood Watches in Ohio, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.